Tag Archives: ARB medication

QUESTION ABOUT ARB MEDICATIONS AND CANCER

announce a bunchA PATIENT WROTE:

I just read in the Wall Street Journal today  (WSJ ARTICLE) about the angiotensin 
receptor blockers that may cause lung cancer. I have been taking one of 
those drugs for a while. I take Losartan, 100mg once a day. Should I be 
taking something else? There is a 30% increased chance of cancer from 
this drug. Please let me know how you feel about this.

Thanks,

A patient


MY RESPONSE:    

I saw the article….and if you read it with some objectivity, you will see there is a great deal of controversy here.

Not sure where this will shake out…..so would not change…yet.

Why?  I think it’s premature…..and the jury is still out.

Alternatives have their issues as well……

This is quite an inflammatory article….without more perspective, it would be unreasonable to stop the medication now, but if you prefer….we could switch to something similar, that should work as well, but which has some other potential baggage.   See…that’s the problem…..things are often more complicated than they appear.  The alternatives, like ACE inhibitors….have the rare chance of life-threatening allergic reactions….but I’ve never seen one that I’m aware of…..so you would change one ‘theoretical’ issue for a second ‘known’ issue that is of extremely small frequency.  Not sure it’s worth it.

I am on an ARB class drug too….and I am not changing at this point.

But….we need to monitor this data and see if further research validates the concerns.

D

TEKTURNA (ALISKIREN) POTENTIALLY DANGEROUS BLOOD PRESSURE MEDICATION IN DIABETES

Tekturna is a relatively new blood pressure medication from Novartis. It is used in select patients who otherwise may not tolerate or respond to other, more standard blood pressure medications.
I have seen it used in these situations to general good effect, but it is only a handful of instances.
A recent study in diabetic patients showed that combining Tekturna and and ACE Inhibitor (like Lisinopril/Ramipril) or and ARB medication (Losartan/Diovan) led to increased kidney and heart issues.
The benefits of this combination were touted to afford improved kidney protection, but it appears to be just the opposite, causing increased kidney problems and strokes as well.

At this point, if you are taking Tekturna, do not just ‘stop’ the medication, but get in contact with me to discuss the pro’s and con’s of it in your particular situation. Likely it is best to stop the medication, but if it is a near ‘last-resort’ medication for blood pressure control, the positives may still outweigh any new negative information.